Rapid Onset Hydralazine-induced Antineutrophil Cytoplasmic Antibody (ANCA) Associated Vasculitis Presenting with Hemoptysis and Kidney Failure: Case Report
Original Publication Date
Date of Submission
Hydralazine-induced vasculitis can be challenging to recognize and diagnose as presenting symptoms vary and can mimic other conditions or diseases, however, swift intervention and treatment is key in halting progression of the disease and providing patients with the best possible outcomes. A 71-year-old African American female presented to the emergency department with weakness, fatigue, anemia, blood-streaked sputum, fever, chills, and severe myalgias. Hydralazine was prescribed to treat resistant hypertension eight months prior to presentation. Hydralazine was discontinued on hospital day (HD) 4. Pertinent laboratory values showed elevated inflammatory markers, positive antinuclear antibody (ANA), negative rheumatoid factor (RF), normal complement levels, and positive anti-histone, anti-proteinase 3, anti-myeloperoxidase, anti-double stranded DNA, and p-ANCA. Renal biopsy confirmed chronic vascular injury, likely related to long standing hypertension, contributing to the development of chronic renal injury and stage 4 kidney disease. The patient was discharged on mycophenolate mofetil (MMF) and atovaquone. The patient was later readmitted with progressive renal failure, and treatment transitioned to cyclophosphamide (CYC) and sodium 2-mercaptoethane sulfonate (MESNA), plasmapheresis, and hemodialysis. This case illustrates the challenging presentation and course that patients with drug-induced vasculitis can face on initial presentation to the hospital and after discharge. The onset to disease in this case was faster than the average time to disease presented in the literature.
Is Part Of
VCU Internal Medicine Publications
Internal Medicine Commons, Nephrology Commons, Rheumatology Commons